grandmother

by Sharron
(Indiana)

I have guardianship of my 9 year old grandson (Blake). He is such a joy in my life. He has lived with me since he was 6. Blake has always been hyper even as a baby he was very active. I just thought he was a typical boy.Anyhow things began to change, he could not focus in school. Yelled, would not stay in his seat and was continually talking out of turn.

He was put on Welbutrin shortly after I took him due to severe depression from being separated from his mother I suppose at the time.
During Blake's first grade year he was placed into the learning disability class because he was so far behind in his class. He was then put on Ritalin in hopes that this would calm him down. It took his teacher and I most of the year to get this done but finally he was placed and his grades began to climb.
His 2nd grade teacher noticed that Blake did very well in his class and decided that he needed to be in regular class. So we made the decision to take him out of the LD class. By then Blake was taken off of Ritalin and put on Adderall. He took this med thru the rest of 2nd grade and most of 3rd grade.
Third grade seem to be a nightmare for me and the teacher. Although he caused no trouble at school and he is probably one of the most liked child in the school system. He is one of those kids that everyone knows and likes. Anyhow Blake is having a terrible time focusing, staying seated and talking out of place. I took him yet again to his family Dr and he was then placed on Concerta 72 mg this did not work alone so 2 mg of Intuitive was added this helped late morning but in the early am he was still out of control so now there is a 3rd medicine added 10mg of ritalin. These 3 meds together seem to do the trick. But are we over dosing him making it worse? So on a recent visit to his Dr for a check up, She decides he needs to see a specialist for ADHD disorder. Upon this visit a whole 15 minutes the so called specialist said that Blake had some sever psych problems and he was probably Bipolar.

As I have read up on this He does not fit alot of the symptoms of being Bipolar. Not saying that he is not though. Dr said Blakes situation was way out of his spectrum. So now we are waiting for an appointment to see a psych specialist for a complete evaluation.

I am wondering if this would be the correct course of action for this little guy. I cry at nights just worrying about him. He is one of the sweetest little guys you would ever want to know. He loves life and animals.

He is a loner if put into a room full of children it gets him nervous and he wants to play alone. He does not like taking directions very well he tends to know it all.
Is the meds that he is taking too much or is it normal for that amount?

Hi Sharron

Diagnosing a young child with bipolar disorder is a complicated process. Please be careful and wary of advice you are given and make sure you get a second opinion. If your medication combination is working, and he is sleeping and calm not depressed and agitated, I would simply talk to your current medication prescribe to determine normal dosages for your child and to learn the possible side effects.


Good luck

Sincerely
Kristen McClure

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Questions and Stories about Bipolar Disorder.

Check out our online facebook support community for parents of kids with mood disorder. 

Medical information obtained from our website is not intended as a substitute for professional care. If you have or suspect you have a problem, you should consult a healthcare provider.

Search my site with google custom search!

Schedule and appointment below. 

Schedule online now

Please subscribe to my newsletter for interesting information in your inbox related to mental health issues.

Enter Your E-mail Address
Enter Your First Name (optional)
Then

Don't worry — your e-mail address is totally secure.
I promise to use it only to send you Kristen Mcclure Newsletter .

Search this site for whatever you are looking for!